We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.


A Homotopy Method with Adaptive Basis Selection for Computing Multiple Solutions of Differential Equations

  • 47 Accesses


The homotopy continuation method has been widely used to compute multiple solutions of nonlinear differential equations, but the computational cost grows exponentially based on the traditional finite difference and finite element discretizations. In this work, we presented a new method by constructing a spectral approximation space adaptively based on a greedy algorithm for nonlinear differential equations. Then multiple solutions were computed by the homotopy continuation method on this low-dimensional approximation space. Various numerical examples were given to illustrate the feasibility and the efficiency of this new approach.

This is a preview of subscription content, log in to check access.

Access options

Buy single article

Instant unlimited access to the full article PDF.

US$ 39.95

Price includes VAT for USA

Subscribe to journal

Immediate online access to all issues from 2019. Subscription will auto renew annually.

US$ 199

This is the net price. Taxes to be calculated in checkout.

Fig. 1
Fig. 2
Fig. 3


  1. 1.

    Allgower, E., Bates, D., Sommese, A., Wampler, C.: Solution of polynomial systems derived from differential equations. Computing 76(1–2), 1–10 (2006)

  2. 2.

    Allgower, E., Cruceanu, S., Tavener, S.: Application of numerical continuation to compute all solutions of semilinear elliptic equations. Adv. Geom. 9(3), 371–400 (2009)

  3. 3.

    Bates, D., Hauenstein, J., Sommese, A., Wampler, C.: Adaptive multiprecision path tracking. SIAM J. Numer. Anal. 46(2), 722–746 (2008)

  4. 4.

    Bates, D., Hauenstein, J., Sommese, A., Wampler, C.: Stepsize control for path tracking. Contemp. Math. 496(3), 21–31 (2009)

  5. 5.

    Bates, D., Hauenstein, J., Sommese, A., Wampler, C.: Numerically Solving Polynomial Systems with Bertini, vol. 25. SIAM, Philadelphia (2013)

  6. 6.

    Bates, D.J., Hauenstein, J.D., Sommese, A.J., Wampler, C.W.: Adaptive multiprecision path tracking. SIAM J. Nume. Anal. 46(2), 722–746 (2008)

  7. 7.

    Bates, D.J., Hauenstein, J.D., Sommese, A.J., Wampler, C.W.: Numerically Solving Polynomial Systems with Bertini, vol. 25. SIAM, Philadelphia (2013)

  8. 8.

    Bauer, L., Keller, H.B., Reiss, E.: Multiple eigenvalues lead to secondary bifurcation. SIAM Rev. 17(1), 101–122 (1975)

  9. 9.

    Bernardi, C., Maday, Y.: Spectral methods. Handb. Numer. Anal. 5, 209–485 (1997)

  10. 10.

    Binev, P., Cohen, A., Dahmen, W., DeVore, R., Petrova, G., Wojtaszczyk, P.: Convergence rates for greedy algorithms in reduced basis methods. SIAM J. Math. Anal. 43, 1457–1472 (2011)

  11. 11.

    Braun, M., Golubitsky, M.: Differential Equations and Their Applications, vol. 4. Springer, New York (1983)

  12. 12.

    Breuer, B., McKenna, P., Plum, M.: Multiple solutions for a semilinear boundary value problem: a computational multiplicity proof. J. Differ. Equ. 195(1), 243–269 (2003)

  13. 13.

    Chen, C., Xie, Z.: Structure of multiple solutions for nonlinear differential equations. Sci. China Ser. A Math. 47(1), 172–180 (2004)

  14. 14.

    Chen, F., Shen, J., Yu, H.: A new spectral element method for pricing european options under the black-scholes and merton jump diffusion models. J. Sci. Comput. 52(3), 499–518 (2012)

  15. 15.

    Chen, Y., Hesthaven, J., Maday, Y., Rodrguez, J.: Improved successive constraint method based a posteriori error estimate for reduced basis approximation of 2D Maxwell’s problem. ESAIM Math. Model. Numer. Anal. 43(6), 1099–1116 (2009)

  16. 16.

    Chen, Y., Hesthaven, J.S., Maday, Y., Rodríguez, J.: Certified reduced basis methods and output bounds for the harmonic Maxwell’s equations. SIAM J. Sci. Comput. 32(2), 970–996 (2010)

  17. 17.

    Chossat, P., Golubitsky, M.: Symmetry-increasing bifurcation of chaotic attractors. Physica D 32(3), 423–436 (1988)

  18. 18.

    Cristini, V., Li, X., Lowengrub, J., Wise, S.: Nonlinear simulations of solid tumor growth using a mixture model: invasion and branching. J. Math. Biol. 58(4), 723–763 (2009)

  19. 19.

    Cristini, V., Lowengrub, J., Nie, Q.: Nonlinear simulation of tumor growth. J. Math. Biol. 46(3), 191–224 (2003)

  20. 20.

    Fontelos, M., Friedman, A.: Symmetry-breaking bifurcations of free boundary problems in three dimensions. Asymptot. Anal. 35(3), 187–206 (2003)

  21. 21.

    Friedman, A.: Free boundary problems in biology. Philos. Trans. R. Soc. A 373(2050), 20140368 (2015)

  22. 22.

    Friedman, A., Hao, W.: A mathematical model of atherosclerosis with reverse cholesterol transport and associated risk factors. Bull. Math. Biol. 77(5), 758–781 (2015)

  23. 23.

    Friedman, A., Hu, B.: Bifurcation from stability to instability for a free boundary problem arising in a tumor model. Arch. Ration. Mech. Anal. 180(2), 293–330 (2006)

  24. 24.

    Friedman, A., Hu, B.: Bifurcation for a free boundary problem modeling tumor growth by Stokes equation. SIAM J. Math. Anal. 39(1), 174–194 (2007)

  25. 25.

    Friedman, A., Reitich, F.: Symmetry-breaking bifurcation of analytic solutions to free boundary problems: an application to a model of tumor growth. Trans. Am. Math. Soc. 353(4), 1587–1634 (2001)

  26. 26.

    Golubitsky, M., Stewart, I.: The Symmetry Perspective: From Equilibrium to Chaos in Phase Space and Physical Space, vol. 200. Springer, New York (2003)

  27. 27.

    Golubitsky, M., Stewart, I.: Singularities and Groups in Bifurcation Theory, vol. 2. Springer, New York (2012)

  28. 28.

    Grepl, M., Patera, A.: A posteriori error bounds for reduced-basis approximations of parametrized parabolic partial differential equations. ESAIM Math. Model. Numer. Anal. 39(1), 157–181 (2005)

  29. 29.

    Haber, R., Unbehauen, H.: Structure identification of nonlinear dynamic systems survey on input/output approaches. Automatica 26(4), 651–677 (1990)

  30. 30.

    Hao, W., Crouser, E., Friedman, A.: Mathematical model of sarcoidosis. Proc. Nat. Acad. Sci. 111(45), 16065–16070 (2014)

  31. 31.

    Hao, W., Friedman, A.: The ldl-hdl profile determines the risk of atherosclerosis: a mathematical model. PLoS ONE 9(3), e90497 (2014)

  32. 32.

    Hao, W., Hauenstein, J., Hu, B., Liu, Y., Sommese, A., Zhang, Y.-T.: Bifurcation for a free boundary problem modeling the growth of a tumor with a necrotic core. Nonlinear Anal. Real World Appl. 13(2), 694–709 (2012)

  33. 33.

    Hao, W., Hauenstein, J., Hu, B., Sommese, A.: A bootstrapping approach for computing multiple solutions of differential equations. J. Comput. Appl. Math. 258, 181–190 (2014)

  34. 34.

    Hao, W., Hauenstein, J., Shu, C.-W., Sommese, A., Xu, Z., Zhang, Y.-T.: A homotopy method based on weno schemes for solving steady state problems of hyperbolic conservation laws. J. Comput. Phys. 250, 332–346 (2013)

  35. 35.

    Hao, W., Nepomechie, R., Sommese, A.: Completeness of solutions of bethe’s equations. Phys. Rev. E 88(5), 052113 (2013)

  36. 36.

    Hao, W., Nepomechie, R., Sommese, A.: Singular solutions, repeated roots and completeness for higher-spin chains. J. Stat. Mech Theory Exp. 2014(3), P03024 (2014)

  37. 37.

    Hao, W., Sommese, A., Zeng, Z.: Algorithm 931: an algorithm and software for computing multiplicity structures at zeros of nonlinear systems. ACM Trans. Math. Softw. TOMS 40(1), 5–20 (2013)

  38. 38.

    Hou, T., Lowengrub, J., Shelley, M.: Boundary integral methods for multicomponent fluids and multiphase materials. J. Comput. Phys. 169(2), 302–362 (2001)

  39. 39.

    Li, T.-Y., Sauer, T., Yorke, J.: The Cheater’s homotopy: an efficient procedure for solving systems of polynomial equations. SIAM J. Numer. Anal. 26(5), 1241–1251 (1989)

  40. 40.

    Li, T.-Y., Zeng, Z.: Homotopy-determinant algorithm for solving nonsymmetric eigenvalue problems. Math. Comput. 59(200), 483–502 (1992)

  41. 41.

    Morgan, A., Sommese, A.: Computing all solutions to polynomial systems using homotopy continuation. Appl. Math. Comput. 24(2), 115–138 (1987)

  42. 42.

    Morgan, A., Sommese, A.: A homotopy for solving general polynomial systems that respects m-homogeneous structures. Appl. Math. Comput. 24(2), 101–113 (1987)

  43. 43.

    Peaceman, D., Rachford, H.: The numerical solution of parabolic and elliptic differential equations. J. Soc. Ind. Appl. Math. 3(1), 28–41 (1955)

  44. 44.

    Pearson, J.: Complex patterns in a simple system. Science 261(3), 189–189 (1993)

  45. 45.

    Pousin, J., Rappaz, J.: Consistency, stability, a priori and a posteriori errors for petrov-galerkin methods applied to nonlinear problems. Numer. Math. 69(2), 213–231 (1994)

  46. 46.

    Rabier, P., Rheinboldt, W.: On a computational method for the second fundamental tensor and its application to bifurcation problems. Numer. Math. 57(1), 681–694 (1990)

  47. 47.

    Rheinboldt, W.: Numerical methods for a class of finite dimensional bifurcation problems. SIAM J. Numer. Anal. 15(1), 1–11 (1978)

  48. 48.

    Rheinboldt, W.: Numerical analysis of continuation methods for nonlinear structural problems. Comput. Struct. 13(1), 103–113 (1981)

  49. 49.

    Rheinboldt, W., Burkardt, J.: A locally parameterized continuation process. ACM Trans. Math. Softw. TOMS 9(2), 215–235 (1983)

  50. 50.

    Rozza, G., Huynh, D., Patera, A.: Reduced basis approximation and a posteriori error estimation for affinely parametrized elliptic coercive partial differential equations. Arch. Comput. Methods Eng. 15(3), 1 (2007)

  51. 51.

    Rozza, G., Huynh, D., Patera, A.: Reduced basis approximation and a posteriori error estimation for affinely parametrized elliptic coercive partial differential equations. Arch. Comput. Methods Eng. 15(3), 229–275 (2008)

  52. 52.

    Shen, J., Tang, T., Wang, L.: Spectral Methods: Algorithms, Analysis and Applications, vol. 41. Springer, New York (2011)

  53. 53.

    Smith, G.: Numerical Solution of Partial Differential Equations: Finite Difference Methods. Oxford University Press, Oxford (1985)

  54. 54.

    Sommese, A., Verschelde, J., Wampler, C.: Homotopies for intersecting solution components of polynomial systems. SIAM J. Numer. Anal. 42(4), 1552–1571 (2004)

  55. 55.

    Sommese, A., Verschelde, J., Wampler, C.: An intrinsic homotopy for intersecting algebraic varieties. J. Complex. 21(4), 593–608 (2005)

  56. 56.

    Sommese, A., Wampler, C.: The Numerical Solution of Systems of Polynomials Arising in Engineering and Science, vol. 99. World Scientific, Singapore (2005)

  57. 57.

    Strogatz, S.: Nonlinear Dynamics and Chaos: With Applications to Physics, Biology, Chemistry, and Engineering. Westview press, Boulder (2014)

  58. 58.

    Turton, R., Bailie, R., Whiting, W., Shaeiwitz, J.: Analysis, Synthesis and Design of Chemical Processes. Pearson Education, London (2008)

  59. 59.

    Veroy, K., Prud’Homme, C., Rovas, D., Patera, A.: A posteriori error bounds for reduced-basis approximation of parametrized noncoercive and nonlinear elliptic partial differential equations. In: 16th AIAA Computational Fluid Dynamics Conference, p. 3847 (2003)

  60. 60.

    Xu, J.: Two-grid discretization techniques for linear and nonlinear pdes. SIAM J. Numer. Anal. 33(5), 1759–1777 (1996)

  61. 61.

    Zhang, X., Zhang, J., Yu, B.: Eigenfunction expansion method for multiple solutions of semilinear elliptic equations with polynomial nonlinearity. SIAM J. Numer. Anal. 51(5), 2680–2699 (2013)

  62. 62.

    Zhou, J.: Solving multiple solution problems: computational methods and theory revisited. Commun. Appl. Math. 3(1), 1–31 (2017)

Download references


W. Hao’s research was supported by the American Heart Association (Grant 17SDG33660722) and National Science Foundation (Grant DMS-1818769). GL would like to gratefully acknowledge the support from National Science Foundation (DMS-1555072, DMS-1736364 and DMS-1821233). B. Zheng would like to acknowledge the support by Beijing Institute for Scientific and Engineering Computing and by the U.S. Department of Energy, Office of Science, Office of Advanced Scientific Computing Research, Applied Mathematics program as part of the Collaboratory on Mathematics for Mesoscopic Modeling of Materials and a Laboratory Directed Research and Development (LDRD) Program from Pacific Northwest National Laboratory. The PNNL is operated by Battelle for the US Department of Energy under Contract DE-AC05-76RL01830.

Author information

Correspondence to Bin Zheng.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Hao, W., Hesthaven, J., Lin, G. et al. A Homotopy Method with Adaptive Basis Selection for Computing Multiple Solutions of Differential Equations. J Sci Comput 82, 19 (2020). https://doi.org/10.1007/s10915-020-01123-1

Download citation


  • Multiple solutions
  • Nonlinear differential equations
  • Polynomial systems
  • Homotopy continuation